Serum diamine oxidase activity as a predictor of gastrointestinal toxicity and malnutrition due to anticancer drugs.
- Department of Gastroenterology and Oncology, Institute of Health Biosciences, University of Tokushima Graduate School, Tokushima, Japan.
- Department of General Medicine and Community Health Science, Institute of Health Biosciences, University of Tokushima Graduate School, Tokushima, Japan.
BACKGROUND AND AIM:
Objective evaluation of intestinal mucosal damage due to anticancer drugs is generally difficult. Serum diamine oxidase (DAO) activity is reported to reflect the integrity and maturity of the small intestinal mucosa. Therefore, we investigated whether serum DAO activity is an indicator of gastrointestinal toxicity or nutritional status in patients receiving chemotherapy.
We prospectively enrolled 20 patients with unresectable metastatic gastric cancer who received oral S-1 (80 mg/m(2) ) on days 1-14, and intravenous cisplatin (60 mg/m(2) ) and docetaxel (50 mg/m(2) ) on day 8 every 3 weeks. Serum DAO activity was measured by colorimetry. Gastrointestinal toxicity was evaluated by Common Toxicity Criteria for Adverse Events version 4.0. Endoscopic examination and biopsy of duodenal mucosa assessed mucosal damage. Malnutrition was evaluated by measuring serum total protein and albumin levels.
Serum DAO activity decreased step-by-step significantly during anticancer drug treatment and recovered after drug holidays. In all 14 patients who experienced diarrhea, serum DAO activity significantly decreased prior to diarrhea onset. Percent decrease in DAO activity was significantly correlated with severity of diarrhea. Significant correlation was observed between percent decrease in DAO activity and percent decrease in duodenal villus height or surface area from baseline. There were also significant correlations between percent decrease in serum DAO activity at day 14 and percent decrease in serum total protein or albumin levels at day 21 from baseline.
Serum DAO activity sensitively indicates gastrointestinal damage prior to symptom onset and can be a useful predictor of intestinal mucosal damage and nutritional status in patients receiving chemotherapy.
© 2015 Journal of Gastroenterology and Hepatology Foundation and Wiley Publishing Asia Pty Ltd.
anticancer drugs; diamine oxidase; diarrhea; gastrointestinal toxicity; malnutrition